Alert archive / Texas / High Wind Warnings in 2022

High Wind Warning 2, NWS Brownsville, TX

April 12, 2022Cameron County, Texas

NWS Brownsville, TX issued this high wind warning at Apr 12, 2022, 8:06 PM CDT for Cameron County, Texas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 12, 2022, 8:06 PM CDT (01:06 UTC)
Expired
Apr 12, 2022, 9:00 PM CDT
In force
54 min
Issued by
NWS Brownsville, TX

County Cameron County, TX

The radar

The Brownsville radar (KBRO), 27 km from the middle of the area, began a volume at 01:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brownsville Intl, TX (KBRO), launched 00:00Z, 1.1 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brownsville Intl, TX at 00:00Z on 2022-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1944 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brownsville Intl, TX at 00:00Z on 2022-04-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1944 J/kg
Mixed-layer CIN
-340 J/kg
Mixed-layer LCL
947 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

282 
WWUS74 KBRO 130106
NPWBRO

URGENT - WEATHER MESSAGE
National Weather Service Brownsville TX
806 PM CDT Tue Apr 12 2022

TXZ255-130215-
/O.NEW.KBRO.HW.W.0002.220413T0106Z-220413T0200Z/
Inland Cameron-
Including the cities of Brownsville and Harlingen
806 PM CDT Tue Apr 12 2022

...HIGH WIND WARNING IN EFFECT UNTIL 9 PM CDT THIS EVENING...

* WHAT...South winds 30 to 40 mph with gusts up to 60 mph.

* WHERE...Inland Cameron County.

* WHEN...Until 9 PM CDT this evening.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

TXZ253-254-353>355-454-455-130215-
/O.NEW.KBRO.WI.Y.0017.220413T0106Z-220413T0200Z/
Southern Hidalgo-Inland Willacy-Northern Hidalgo-Coastal Willacy-
Coastal Cameron-Willacy Island-Cameron Island-
Including the cities of McAllen, Edinburg, Pharr, Mission, 
Weslaco, Raymondville, San Manuel, Port Mansfield, Port Isabel, 
Laguna Vista, South Padre Island, and Boca Chica Beach
806 PM CDT Tue Apr 12 2022

...WIND ADVISORY IN EFFECT UNTIL 9 PM CDT THIS EVENING...

* WHAT...Southeast winds 20 to 30 mph with gusts up to 45 mph.

* WHERE...Willacy, Hidalgo, Coastal Cameron, and Cameron Island 
  Counties.

* WHEN...Until 9 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Castillo
1 follow-up statement
165 
WWUS74 KBRO 130204
NPWBRO

URGENT - WEATHER MESSAGE
National Weather Service Brownsville TX
904 PM CDT Tue Apr 12 2022

TXZ255-130315-
/O.EXP.KBRO.HW.W.0002.000000T0000Z-220413T0200Z/
Inland Cameron-
Including the cities of Brownsville and Harlingen
904 PM CDT Tue Apr 12 2022

...HIGH WIND WARNING HAS EXPIRED...

Winds have diminished across the warning area. A few wind gusts to
near 38 mph will be possible for the next hour. 

$$

TXZ253-254-353>355-454-455-130315-
/O.EXP.KBRO.WI.Y.0017.000000T0000Z-220413T0200Z/
Southern Hidalgo-Inland Willacy-Northern Hidalgo-Coastal Willacy-
Coastal Cameron-Willacy Island-Cameron Island-
Including the cities of McAllen, Edinburg, Pharr, Mission, 
Weslaco, Raymondville, San Manuel, Port Mansfield, Port Isabel, 
Laguna Vista, South Padre Island, and Boca Chica Beach
904 PM CDT Tue Apr 12 2022

...WIND ADVISORY HAS EXPIRED...

Winds have diminished across the advisory area. A few wind gusts 
to near 30 mph will be possible for the next hour.

$$

Castillo

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this high wind warning went out at Apr 12, 7:09 PM CDT, 57 minutes earlier.

Area forecast discussion, Apr 12, 7:09 PM CDT, 57 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Brownsville TX
709 PM CDT Tue Apr 12 2022

.DISCUSSION...Updated for latest aviation discussion below.
&&

.AVIATION...Satellite and radar images as well as surface
observations indicate scattered showers and thunderstorms across
portions of northeast Mexico early this evening with high level
clouds from the storms moving across southern and eastern portions
of deep south Texas (mainly Cameron, Willacy and Hidalgo
counties). In addition...low to mid level clouds continue across
portions of the Rio Grande Valley. Ceilings were near 1400ft at
KPIL to near 3000ft at KMFE. Visibilities were near 6SM with haze
at KBRO. Expect MVFR conditions to prevail across the Rio Grande
Valley tonight into early Wednesday morning as a 500mb shortwave
trough across northeast Mexico moves eastward tonight providing an
increase in low to mid level moisture across the area. This will
provide showers or thunderstorms in the vicinity of local
aerodromes this evening. In addition...low clouds and haze will
reduce ceilings/visibilities across the RGV tonight. Last but not
least...a strong low level jet along the lower Texas coast will
provide some low level wind shear across portions of the Rio
Grande Valley late tonight into early Wed morning as the surface
winds decouple with the stronger winds aloft with the loss of
diurnal heating.
&&

.PREV DISCUSSION... /issued 311 PM CDT Tue Apr 12 2022/
SHORT TERM (Now through Wednesday Night): First off, congrats to
those who picked up a little rain this morning! It wasn't much
(less than 0.05" everywhere) , but we'll take any thing we can get
after a month or more of no rain in a number of locations. There
were also a few reports of pea-sized hail within the stronger
storms this morning, which makes sense given the dry mid-levels
and steep mid- level lapse rates over 8.5 C/km that were shown on
the 12Z sounding at KBRO this morning.

Aloft, an H5 shortwave is currently moving over northern Mexico with
another impulse of energy coming off the Sierra Madre Oriental
already (as of 2:45 PM CDT) sparking some showers and storms near
Monterrey, Mexico. As the impulse moves closer to the County Warning
Area (CWA) tonight, it should help sustain those showers and storms
as they come off the mountains. A few wrinkles to that is a stout
CAP (temperature inversion) between 925 & 850mb along with the very
dry mid-levels indicated on the special 18Z sounding we did for
PERiLS. These could limit how widespread the showers and
thunderstorms could be as they near the CWA later tonight. That
said, I leaned pretty hard on the Convection Allowing Models (CAMs),
which did handle this morning's rain/convection fairly well, for
tonight's forecast. As it stands now, the best chance for rain this
evening will be in the Rio Grande Valley. The current timing has
showers/storms entering around 5-6PM CDT for Starr County and an
hour or so later for the rest of the Valley as everything lifts in
from the southwest. The Storm Prediction Center (SPC) has placed
areas west of I-69C under a Marginal Risk of severe weather with
their latest update. The greatest threats for severe storms will
come from hail and damaging winds. Areas east of I-69C could see
stronger storms this evening as well, just confidence is a bit
higher out west.

Additionally, the last several runs of the HRRR have shown the
potential for a wake low forming behind the cluster of showers and
storms it has moving through the area. This is due to the dry mid-
levels in place evaporating the rain aloft, which then cools the air
in the mid-levels and allows it to rush to the surface and produce
strong, gusty winds. Not super confident in this, but wanted to
mention it as a possibility.

That's all tonight... Wednesday will see a dry line advance westward
in the afternoon ahead of a cold front that will eventually catch up
to it. Areas west of the dry line, which should make it to roughly
the I-69E/US-77 corridor, could see temperatures climb above 100
degrees while those near the coast "only" top out in the middle to
upper 90s. This is a similar set up to last Wednesday, but some
morning clouds and slightly lower 850mb temperatures *should* keep
areas from spiking too high. Key word there... Should.

The cold front stalls along the coast Wednesday night and will get
pushed inland as the night progresses. So, while overnight
temperatures are expected to be a bit cooler Wendesday night,
they'll still drop to near normal.

LONG TERM (Wednesday Night through Tuesday):The northern jet stream
retreats northward for the middle and latter half of the week as
northern edge of the Subtropical Ridge builds over Mexico edging
into South Texas. Two storms systems pass along and just south of
the Canadian border one the end of the work week and a second more
southern one next Monday and Tuesday. This in turn will result in
an overall reduction in the wind speeds with a more gentle to
moderate breeze and higher relative humidity to reduce the fire
danger for the long term. The first mid-level low pressure system
looks to have enough energy to push a trailing cold front into the
region Thursday but lifting back north Friday. Low level moisture
and increasing pwats in the 1.7-1.9 inch range may lead to some
isolated showers. NBM remains dry in this period while the GFS/EC
still show limited QPF. Confidence is low but will leave the
current low end pops in for Friday morning and add some in Thu
night for good measure with the front draped over the region. The
weekend looks fair with the subtropical ridge reaching its apex
and a light to moderate Gulf breeze. Highs Thu- Sunday in the 80s
to mid 90s and possibly a few lower 100s far west on the weekend.
Lows remain mild in the 60s to around 70 along the Rio Grande.

Next week a stronger mid-level low moves across the Great Lakes and
Midwest. A stronger front works its way south but there is uncertainty
if it moves through the RGV. ECMWF remains strongest with the
front with the GFS lagging on it southward push. There is a lot of
uncertainty on how this front plays out with the overall chance
of rain. NBM indicates rain chances increasing Monday and
lingering Tuesday while the 12/12Z GFS and 11/00Z ECMWF are not
in total agreement with this. Moisture does pool and increase
around the front so will go with the low end pops that the NBM
suggest for now. Monday's highs will be in the upper 80s and 90s
with limited cooling in the low to mid 80s Tuesday if the front
makes it into the region.

MARINE (Now through Wednesday Night)...Adverse marine conditions
continue along the Lower Texas Coast for much of the period.
Breezy to gusty conditions are expected on the Laguna Madre the
rest of the afternoon through 6 AM CDT Wednesday. Meanwhile, seas
on the Gulf waters remain very high with the latest observation at
Buoy 42020 showing seas of around 7 feet. Elevated seas and
occasional winds above 20 knots are expected through Wednesday
night, where the Small Craft Advisory has been extended now until
1 AM CDT Thursday. Also, a complex of showers and thunderstorms
are expected this evening into the overnight hours. Gusty winds
(in excess of 35 knots), lightning, and small hail will all be
possible within any of the thunderstorms along the Lower Texas
Coastal waters tonight.

Thursday through Sunday...Fair marine conditions are expected
late this week and over the weekend. A weak cold front works into
the Lower Texas Gulf waters Thursday before returning north
Friday. Moderate northeast to east winds may be strong enough to
warrant short duration Small Craft Advisories Thursday with more
tranquil conditions Friday. Weak high pressure builds across the
eastern Gulf and Friday's retreating front pulls up stationary
across the Gulf South maintaining a light onshore flow for the
lower coast. Seas will tend to be on the moderate to low side.

FIRE WEATHER (Wednesday): Critical fire weather conditions are
expected Wednesday due to a dry line/cold front combo that will be
pushing in from the west. This will drop relative humidity values
to between 8 to 25 percent for all of the Brush Country, Rio
Grand Plains, and the Mid/Upper Rio Grande Valley and western
portions of the Brooks/Kenedy Ranches in the afternoon. 20-foot
winds are forecast to increase and start coming out of the
northwest behind the dry line.
&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  74  94  69  82 /  40   0   0  10
BROWNSVILLE          75  98  71  87 /  40   0   0  10
HARLINGEN            74 100  68  87 /  40   0   0  10
MCALLEN              74 103  69  92 /  40   0   0  10
RIO GRANDE CITY      74 104  68  95 /  20   0   0   0
SOUTH PADRE ISLAND   73  82  70  75 /  40   0   0  10
&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...High Rip Current Risk through Wednesday evening for TXZ451-454-
     455.

     Red Flag Warning from noon to 7 PM CDT Wednesday for TXZ248>250-
     252-253-353.

GM...Small Craft Advisory until 6 AM CDT Wednesday for GMZ130-132-135.

     Small Craft Advisory until 1 AM CDT Thursday for GMZ150-155-170-
     175.
&&

This product is also available on the web at:
https://weather.gov/rgv

61-Castillo/69-Farris/67-Mejia
Hazardous weather outlook, Apr 12, 4:34 PM CDT, 3 hours 32 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Brownsville TX
434 PM CDT Tue Apr 12 2022

TXZ248>255-351-353>355-451-454-455-132115-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Kenedy-Northern Hidalgo-
Coastal Willacy-Coastal Cameron-Kenedy Island-Willacy Island-
Cameron Island-
434 PM CDT Tue Apr 12 2022

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Tonight

A high risk of rip currents will persist tonight across all lower
Texas beaches.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A high risk of rip currents will persist into Wednesday across
all lower Texas beaches. A moderate to high risk of rip currents
can be expected into the weekend.

Elevated to critical fire weather conditions will be possible for
portions of the area through Thursday. A Red Flag Warning is now
in effect for Brooks, Jim Hogg, Hidalgo, Starr, and Zapata
counties on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ130-132-135-150-155-170-175-132115-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Gulf waters from Port Mansfield to the Rio Grande out 20 nm-
Gulf waters from Baffin Bay to Port Mansfield out 20 nm-
Gulf waters from Port Mansfield to the Rio Grande extending from
20 to 60 nm-
Gulf waters from Baffin Bay to Port Mansfield extending from
20 to 60 nm-
434 PM CDT Tue Apr 12 2022

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Tonight

Small craft advisory conditions will persist across the lower
Texas Gulf waters and the Laguna Madre tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Small craft advisory conditions will continue through at least
Wednesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Apr 12, 6:21 PM CDT, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Brownsville TX
621 PM CDT Tue Apr 12 2022

TXZ251-254-255-351-354-355-130300-
Inland Kenedy-Inland Willacy-Inland Cameron-Coastal Kenedy-
Coastal Willacy-Coastal Cameron-
Including the cities of Sarita, Raymondville, Brownsville,
Harlingen, Port Mansfield, Port Isabel, and Laguna Vista
621 PM CDT Tue Apr 12 2022

...STRONG SOUTHEAST WINDS CONTINUE ACROSS PORTIONS OF CAMERON,
WILLACY, AND KENEDY COUNTIES EARLY THIS EVENING...

Surface observations continue to report strong southeasterly
winds across portions of Cameron, Willacy, and Kenedy Counties.
These areas can expect sustained winds of 20 to 25 mph with gusts
between 30 and 35 mph at times the rest of the evening.

Use extra caution when driving, especially if operating a high
profile vehicle in cross winds, and secure outdoor objects.

Castillo
Special weather statement, Apr 12, 7:05 PM CDT, 1 hour 1 minute before
Special Weather Statement...UPDATED
National Weather Service Brownsville TX
705 PM CDT Tue Apr 12 2022

TXZ250-251-253>255-351-353>355-130300-
Brooks-Inland Kenedy-Southern Hidalgo-Inland Willacy-
Inland Cameron-Coastal Kenedy-Northern Hidalgo-Coastal Willacy-
Coastal Cameron-
Including the cities of Falfurrias, Sarita, McAllen, Edinburg,
Pharr, Mission, Weslaco, Raymondville, Brownsville, Harlingen,
San Manuel, Port Mansfield, Port Isabel, and Laguna Vista
705 PM CDT Tue Apr 12 2022

...STRONG SOUTHEAST WINDS CONTINUE ACROSS PORTIONS OF CAMERON,
WILLACY, KENEDY, BROOKS AND HIDALGO COUNTIES EARLY THIS
EVENING...

Surface observations continue to report strong southeasterly
winds across portions of Cameron, Willacy, Kenedy, Brooks, and
Hidalgo counties. These areas can expect sustained winds of 20 to
25 mph with gusts between 30 and 35 mph at times the rest of the
evening.

Use extra caution when driving, especially if operating a high
profile vehicle in cross winds, and secure outdoor objects.

Castillo
Special weather statement, Apr 12, 7:17 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service Brownsville TX
717 PM CDT Tue Apr 12 2022

TXZ255-355-130045-
Coastal Cameron TX-Inland Cameron TX-
717 PM CDT Tue Apr 12 2022

...A strong thunderstorm will impact portions of east central Cameron
County through 745 PM CDT...

At 716 PM CDT, Doppler radar was tracking a strong thunderstorm over
Holly Beach, or 9 miles east of Laureles, moving northeast at 50 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Holly Beach, Palmer Laasko Elementary, Laguna Vista Police
Department, Bayview, Del Mar Heights and Port Isabel--Laguna Heights.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2605 9734 2604 9743 2611 9748 2616 9746
      2624 9733 2628 9728 2622 9734 2623 9732
      2620 9730 2622 9727 2621 9727 2616 9731
      2613 9729 2614 9724 2612 9730 2610 9727
      2611 9722 2610 9726
TIME...MOT...LOC 0016Z 236DEG 42KT 2615 9734

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Farris
Special weather statement, Apr 12, 7:49 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Brownsville TX
749 PM CDT Tue Apr 12 2022

TXZ254-255-355-130130-
Inland Willacy TX-Coastal Cameron TX-Inland Cameron TX-
749 PM CDT Tue Apr 12 2022

...A cluster of strong thunderstorm will impact portions of central
Cameron and south central Willacy Counties through 830 PM CDT...

At 748 PM CDT, Doppler radar was tracking a strong thunderstorm near
Holly Beach, or 10 miles northwest of South Padre Island, moving
northeast at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Harlingen, San Benito, Los Fresnos, Rio Hondo, Laureles, Arroyo City,
Brownsville, Harlingen Arts And Heritage Museum, Palmer Laasko
Elementary and Harlingen High School.

This includes Interstate Highway 69 E between mile markers 11 and 25.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2610 9722 2602 9751 2610 9770 2628 9771
      2639 9748 2633 9745 2641 9739 2641 9737
      2639 9732 2626 9735 2631 9730 2613 9728
      2614 9724 2609 9728 2612 9722 2611 9723
      2611 9722
TIME...MOT...LOC 0048Z 241DEG 33KT 2623 9729

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Farris

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 12, 7:17 PM CDTSpecial Weather StatementBROCameron28 min
Apr 12, 7:49 PM CDTSpecial Weather StatementBROCameron41 min
Apr 12, 7:55 PM CDTSpecial Marine WarningBRO35 min
Apr 12, 8:06 PM CDTWind AdvisoryBROCameron, Hidalgo, Willacy54 min
Apr 12, 8:09 PM CDTGale WarningBRO111 min
Apr 12, 8:09 PM CDTSmall Craft AdvisoryBRO26 hr
Apr 12, 10:13 PM CDTGale WarningBRO6 hr
Apr 12, 10:13 PM CDTSmall Craft AdvisoryBRO27 hr

Nearby

High Wind Warnings in Texas, 2022Every high wind warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.